Oregon, 2013

Heavy Snow in Oregon, February 8, 2013

February 8, 2013 · NWS PDT · 1 event in 1 county or zone

A low pressure system moved across the interior Pacific Northwest and set up significant snowfall for all parts of Wallowa County. 1) 4 miles NE of Enterprise, and (6) just west of Enterprise.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A low pressure system moved across the interior Pacific Northwest and set up significant snowfall for all parts of Wallowa County.

Snowfall amounts in inches include: (4.5) in Enterprise, (5.5) 2 miles ESE of Lostine, (8) 1 mile SE of Flora, (6.1) 4 miles NE of Enterprise, and (6) just west of Enterprise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 8, 2:26 AM PST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 8, 2:26 AM PST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
226 AM PST FRI FEB 8 2013

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...THE AXIS OF AN UPPER
TROUGH WILL CROSS THE FORECAST AREA EARLY THIS MORNING. AS A RESULT
THERE WILL STILL BE SOME WEAK INSTABILITY OVER THE AREA...MAINLY
ALOFT. THE ATMOSPHERE IS STABLE IN THE BOUNDARY LAYER SO ANY SHOWERS
THIS MORNING WILL BE CONFINED TO THE HIGHER ELEVATIONS OF THE
NORTHEAST MOUNTAINS. CURRENT RADAR IMAGERY IS SHOWING SOME ISOLATED
SNOW SHOWERS OVER THE NORTHWEST BLUE MOUNTAINS AT THIS TIME. A
NORTHERLY FLOW WILL SET UP ACROSS THE CWA BETWEEN A BUILDING UPPER
RIDGE OFF THE COAST AND THE DEPARTING TROUGH TO THE EAST. THIS WILL
PROVIDE SOME UPSLOPE ISOLATED SNOW SHOWERS OVER THE NORTHEAST
MOUNTAINS TODAY. HOWEVER, ANY ACCUMULATIONS WILL BE VERY LIGHT.
ELSEWHERE TODAY WILL BE A DRY BUT COOL DAY WITH A NORTHERLY FLOW
ALOFT. THE SNOW SHOWER ACTIVITY WILL DECREASE TONIGHT AS THE
ATMOSPHERE BECOMES MORE STABLE. ON SATURDAY A WEAK WAVE IN THE
NORTHERLY FLOW WILL MOVE SOUTH AND ACROSS THE FORECAST AREA FROM
NORTH TO SOUTH. THERE WILL BE SOME LIMITED MOISTURE WITH THIS WAVE.
HOWEVER...HAVE BACKED OFF ON THE PREVIOUS FORECAST ON THE AREAL
COVERAGE OF SHOWERS OVER THE CWA FOR SATURDAY AND KEPT IT MAINLY
OVER THE WALLOWA MOUNTAINS DUE TO OROGRAPHIC LIFT IN THE NORTHERLY
FLOW. ELSEWHERE CONDITIONS WILL BE DRY ON SATURDAY AND CONTINUED
COOL...BUT PERHAPS A COUPLE DEGREES WARMER THAN TODAY. HIGH PRESSURE
WILL BECOME DOMINANT SATURDAY NIGHT INTO THE EXTENDED FORECAST
PERIOD WITH DRY CONDITIONS. 88

.LONG TERM...SUNDAY THROUGH THURSDAY...A RIDGE OF HIGH PRESSURE WILL
REMAIN JUST OFF SHORE WITH A NORTHERLY FLOW OVER THE PACIFIC
NORTHWEST AT THE START OF NEXT WEEK. A WEATHER DISTURBANCE WILL MOVE
THROUGH THE FLOW TUESDAY NIGHT AND BRING A CHANCE OF PRECIPITATION
TO MAINLY THE HIGHER ELEVATIONS WHILE THE LOWER ELEVATIONS WILL BE
RAINSHADOWED. THIS DISTURBANCE WILL MOVE OUT OF THE AREA
WEDNESDAY...BUT ANOTHER DISTURBANCE WILL BE RIGHT BEHIND IT FOR A
CONTINUED CHANCE OF SNOW SHOWERS IN THE HIGHER ELEVATIONS. THIS
DISTURBANCE WILL BRING A DECREASE IN SNOW LEVELS WEDNESDAY THROUGH
THE END OF THE WEEK. MODELS ARE IN DISAGREEMENT...HOWEVER...WITH THE
STRENGTH OF THIS SYSTEM DURING MID NEXT WEEK WITH THE NEWEST GFS RUN
BEING STRONGER THAN THE PREVIOUS RUN OR THE EUROPEAN. WILL KEEP A
MIDDLE OF THE GROUND SOLUTION FOR NOW. DMH

&&

.AVIATION...12Z TAFS. MID TO HIGH LEVEL CLOUDS WILL GRADUALLY
DECREASE ACROSS THE AREA TODAY AS ONE DISTURBANCE MOVES OUT OF THE
AREA. A FEW HIGH LEVEL CLOUDS WILL MOVE EAST OF THE CASCADES
TONIGHT. SURFACE WINDS ARE EXPECTED TO REMAIN LESS THAN 12 KTS
THROUGH THE PERIOD. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  26  40  25 /  10   0   0   0
ALW  41  26  41  26 /  20   0   0   0
PSC  43  26  41  27 /   0   0   0   0
YKM  43  24  43  26 /   0   0   0   0
HRI  43  26  43  26 /  10   0   0   0
ELN  39  23  40  24 /  10   0   0  10
RDM  38  20  41  22 /  10   0   0  10
LGD  35  18  34  19 /  30   0   0  10
GCD  33  14  35  20 /  20   0   0  10
DLS  45  28  46  29 /   0   0   0  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.

&&

THREAT INDEX
TODAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/84/84
Hazardous weather outlook, Feb 8, 5:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST FRI FEB 8 2013

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
091215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PST FRI FEB 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO INFLUENCE THE FORECAST
AREA TODAY. THERE MAY BE ISOLATED TO SCATTERED SNOW SHOWERS IN THE
NORTHEAST MOUNTAINS DUE TO AN UPSLOPE NORTHERLY FLOW ON THE BACK
SIDE OF THE UPPER LOW. ELSEWHERE IT WILL BE DRY BUT COOL. THE UPPER
LOW WILL DEPART THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE ALOFT WILL REMAIN OFF THE COAST ON SATURDAY THROUGH
THE MIDDLE OF NEXT WEEK KEEPING A COOL NORTHERLY FLOW OVER THE
FORECAST AREA. THERE MAY BE A FEW LIGHT SNOW SHOWERS OVER THE
WALLOWA MOUNTAINS ON SATURDAY AS A WEAK DISTURBANCE MOVES SOUTH IN
THE NORTHERLY FLOW. THERE WILL BE ADDITIONAL WEAK EMBEDDED WEATHER
DISTURBANCES WHICH MAY BRING SOME LOW ELEVATION RAIN SHOWERS AND
MOUNTAIN SNOW SHOWERS DURING THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wallowa County

When
February 8, 7:00 AM PST to 9:00 AM PST
Where
Wallowa County forecast zone
Reported by
Trained Spotter
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426239.